Quant: Terminal R-wave deflection in tricyclic overdose

Dr Mypinder Sekhon

Tricyclic antidepressant (TCA) overdose is potentially devastating unless recognised promptly.  TCAs exert toxicity by multiple different mechanisms with fatal cardiac arrhythmias and status epilepticus being potential sequelae.

Myocardial toxicity is mediated, in part, via sodium channel blockade and predisposes to ventricular tachycardia and fibrillation. ECG signs toxicity include:

QRS widening – >120 msec predicts seizures and > 160 msec duration predicts ventricular arrhythmias

QT prolongation due to potassium channel blockade

Terminal R wave – positive deflection in aVR of 2-3mm

Tachycardia.

Additional manifestations of toxicity include hypotension due to peripheral blockade of α-catecholamine receptors and signs of anticholinergic toxicity. Evidence of toxicity, in particular ECG abnormalities, warrant urgent assessment.

Terminal R-Waves

Unrecognised ECG abnormalities following TCA overdose. Click for larger version.

In the ECG shown the initial interpretation of the ECG was that it did not demonstrate TCA toxicity in a patient who ingested more than 400mg of Amitriptyline in a suicide attempt. However, subsequent examination revealed an underlying sinus tachycardia, slightly lengthened QRS duration and terminal R wave in aVR.

Terminal R-wave signs are frequently missed when examining ECGs during assessment of TCA overdose but can provide important, diagnostic information.

Further information is available in these links:

EMCrit

Life In The Fast Lane

Clinical Cardiology Review

EMJ review on TCA overdose